Puerto Rico, 2012Flood in Puerto Rico, July 12, 2012
July 12, 2012 · NWS SJU · 1 event in 1 county or zone
An upper level trough combined with strong daytime heating and orographic effects to produce scattered to numerous showers with thunderstorms over the south, interior, and southwest sections of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough combined with strong daytime heating and orographic effects to produce scattered to numerous showers with thunderstorms over the south, interior, and southwest sections of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 12, 11:35 AM AST, 25 minutes earlier.
Area forecast discussion, Jul 12, 11:35 AM AST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1135 AM AST THU JUL 12 2012
.UPDATE...THE DOPPLER WEATHER RADAR DETECTED SCATTERED SHOWERS
AND A FEW THUNDERSTORMS NORTH OF CORDILLERA CENTRAL THIS MORNING AS
WELL AS ACROSS THE SURROUNDING COASTAL WATERS. THIS ACTIVITY WAS THE
RESULT OF A MOIST EAST NORTHEAST LOW LEVEL WIND FLOW ASSOCIATED WITH
A TUTT LOW JUST NORTH NORTHEAST OF THE LOCAL ISLANDS. THIS MOISTURE
WILL COMBINE WITH DAYTIME HEATING AND LOCAL OROGRAPHIC EFFECTS THIS
AFTERNOON TO INDUCE THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY ACROSS WESTERN PORTIONS OF PUERTO RICO. THIS
ACTIVITY IS EXPECTED TO LINGER UNTIL THE EVENING HOURS.
THE TUTT LOW AND THE ASSOCIATED TROUGH ARE EXPECTED TO DRIFT SLOWLY
WESTWARD DURING THE NEXT FEW DAYS. THESE FEATURES WILL SUPPLY FUEL
FOR SEVERAL ROUND OF SHOWERS AND THUNDERSTORMS UNTIL AT LEAST
SATURDAY. THIS WETTER PATTERN ARE EXPECTED THROUGH AT LEAST SUNDAY
AS THE INDUCED TROUGH MOVES ACROSS THE AREA THROUGH
FRIDAY...FOLLOWED BY THE NEXT TROPICAL WAVE DURING THE UPCOMING
WEEKEND. THIS WILL RESULT IN SEVERAL ROUNDS OF SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS. OVERALL...LOOKS
LIKE THE MOST ACTIVE DAYS WILL BE FRIDAY AND SUNDAY.
&&
.AVIATION...PATCHES OF MOISTURE EMBEDDED IN A EAST NORTHEAST
TRADE WIND FLOW WILL CONTINUE TO AFFECT THE LOCAL ISLANDS FROM
TIME TO TIME THROUGH AT LEAST THE NEXT 24 HOURS. AS A RESULT...
TJSJ/TJBQ...TIST/TISX...TNCM AND TKPK WILL BE EXPERIENCING VCSH AND
-SHRA EARLY IN THE AFTERNOON. BTWN 12/17Z AND 12/21Z TSRA WILL
BE POSSIBLE IN AND AROUND TJPS AND TJMZ...CAPABLE OF PRODUCING
MVFR/IFR CONDITIONS AND MTN OBSCURATIONS NEAR THESE TAF SITES. WIND
IS EXPECTED TO BE EAST NORTHEAST AT 10 TO 20 KTS WITH HIGHER GUSTS
NEAR SHRA/TSRA.
&&
.PREV DISCUSSION... /ISSUED 538 AM AST THU JUL 12 2012/
SYNOPSIS...A TUTT LOW NORTHEAST OF THE LOCAL AREA THIS MORNING...
WILL CONTINUE MOVING WEST THE NEXT COUPLE OF DAYS WITH A BROAD LOW
TO MID LEVEL REFLECTION PASSING ACROSS THE FA THIS AFTERNOON
THROUGH FRIDAY. AN TUTT INDUCED PERTURBATION WILL THEN AFFECT THE
LOCAL AREA SATURDAY FOLLOWED BY A TROPICAL WAVE SUNDAY.
DISCUSSION...ALTHOUGH IT WILL NOT BE CLOUDY AND RAINY ALL THE
TIME...AN INCREASINGLY UNSETTLED SPELL OF WEATHER APPEARS ON TAP
FOR THE FA DURING THE NEXT SEVERAL DAYS. FOR TODAY THROUGH
FRIDAY...AS AFOREMENTIONED TUTT PASSES BY TO OUR NORTH AND BROAD
LOW TO MID LEVEL REFLECTION MOVES ACROSS THE FA...THESE FEATURES
AND ASSOCIATED MOISTURE WILL COMBINE WITH LOCAL EFFECTS...TO
PRODUCE AREAS OF CLOUDINESS...SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS...WITH THE
BEST DYNAMICS EXPECTED FOR FRIDAY. THEREAFTER...THE FORECAST
BECOMES A BIT TRICKY...ESPECIALLY WHEN TRYING TO COMPARE LATEST
OBSERVED DATA WITH MODEL PROJECTIONS AND RESULTANT TIMING OF
FEATURES. THAT SAID...WE EXPECT A TUTT INDUCED PERTURBATION ALONG
51 DEGREES WEST EARLY THIS MORNING TO MOVE ACROSS THE LOCAL AREA
SATURDAY...FOLLOWED BY A TROPICAL WAVE CURRENTLY NEAR 43 DEGREES
PASSING ACROSS THE FA SUNDAY. THESE TWO FEATURES AND PARTICULARLY
THE TIMING OF SUBSIDENCE INDUCED DRY SLOTS VERSUS THE BEST AREAS
OF MOISTURE AND HENCE THE BEST CHANCES OF ACTIVE WEATHER...WILL
NEED TO BE FOLLOWED CLOSELY THE NEXT COUPLE OF DAYS. THUS...EXPECT
ADJUSTMENTS TO MODEL SOLUTIONS AND SUBSEQUENTLY CHANGES TO LOCAL
GRIDS AND FORECASTS TO BE FORTHCOMING DURING THE NEXT 24 TO 48
HOURS...AS THE WEEKEND FORECAST IS FINE TUNED.
AVIATION...PATCHES OF MOISTURE EMBEDDED IN A NORTHEASTERLY
TRADE WIND FLOW WILL CONTINUE TO AFFECT THE LOCAL ISLANDS FROM
TIME TO TIME THROUGH AT LEAST THE NEXT 24 HOURS. AS A RESULT...
TJSJ/TJBQ...TIST/TISX...TNCM AND TKPK WILL BE EXPERIENCING VCSH
AND -SHRA IN THE MORNING HOURS. BTWN 12/17Z AND 12/21Z TSRA WILL
BE POSSIBLE IN AND AROUND TJPS AND TJMZ...CAPABLE OF PRODUCING
MVFR/IFR CONDITIONS AND MTN OBSCURATIONS NEAR THESE TAF SITES.
WIND IS EXPECTED TO BE NORTHEAST AT 10 TO 20 KTS WITH HIGHER
GUSTS NEAR SHRA/TSRA.
MARINE...GENERALLY EXPECT WINDS OF 18 KNOTS OR LESS AND SEAS OF 6
FEET OR LESS ACROSS THE REGIONAL WATERS THROUGH AT LEAST SATURDAY.
SMALL BOAT OPERATORS SHOULD EXERCISE CAUTION ACROSS PARTS OF THE
LOCAL COASTAL WATERS TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 89 76 88 77 / 30 30 40 20
STT 88 78 90 80 / 30 40 40 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
72/71
Hazardous weather outlook, Jul 12, 6:19 AM AST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
619 AM AST THU JUL 12 2012
AMZ710>745-PRZ001>013-131030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
619 AM AST THU JUL 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
WETTER CONDITIONS ARE EXPECTED TODAY...AS AN INDUCED TROUGH
APPROACHES TO THE LOCAL AREA. THIS WILL RESULT IN SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS PARTS OF THE ISLANDS.
SOME RAINS COULD BE LOCALLY HEAVY AND MAY INDUCE URBAN AND SMALL
STREAM FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
UNSETTLED WEATHER CONDITIONS ARE EXPECTED TO CONTINUE THROUGH AT
LEAST SUNDAY...AS AN INDUCED TROUGH MOVES ACROSS THE AREA FRIDAY...
FOLLOWED BY A TROPICAL WAVE DURING THE WEEKEND. THIS WILL RESULT
IN SEVERAL ROUNDS OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE LOCAL ISLANDS. SOME RAINS COULD BE LOCALLY HEAVY AND
MAY INDUCE URBAN AND SMALL STREAM FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER INDIVIDUAL SPOTTERS
ARE ENCOURAGED TO REPORT FLOODING AND ANY STRONG THUNDERSTORMS TO
THE NATIONAL WEATHER SERVICE OFFICE SAN JUAN.
AMZ715-725-VIZ001-002-131030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
619 AM AST THU JUL 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
WETTER CONDITIONS ARE EXPECTED TODAY...AS AN INDUCED TROUGH
APPROACHES TO THE LOCAL AREA. THIS WILL RESULT IN SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS PARTS OF THE ISLANDS. SOME RAINS
COULD BE LOCALLY HEAVY AND MAY INDUCE URBAN AND GUT FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
UNSETTLED WEATHER CONDITIONS ARE EXPECTED TO CONTINUE THROUGH AT
LEAST SUNDAY AS AN INDUCED TROUGH MOVES ACROSS THE AREA FRIDAY...
FOLLOWED BY A TROPICAL WAVE DURING THE WEEKEND. THIS WILL RESULT
IN SEVERAL ROUNDS OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE LOCAL ISLANDS. SOME RAINS COULD BE LOCALLY HEAVY AND
MAY INDUCE URBAN AND GUT FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER INDIVIDUAL SPOTTERS
ARE ENCOURAGED TO REPORT FLOODING AND ANY STRONG THUNDERSTORMS TO
THE NATIONAL WEATHER SERVICE OFFICE SAN JUAN.
Flood, Ponce
- When
- July 12, 12:00 PM AST to 2:30 PM AST
- Where
- Ponce County, 7.13 mi N of Ponce to 6.38 mi N of Ponce
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 18.152, -66.606
Seven teenagers were rescued at Jurutungo sector, Barrio Real An n due to surge of water in a creek in the municipality of Ponce.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 12 to 16, 20121 death · 1 injured · $5.3 million · 16 events
- Flash Flooding and Hail in Nevada, July 12 to 16, 2012$50 million · 1.25 in hail · 15 events
- Flash Flooding and Flooding in Texas, July 12 to 15, 2012$7.3 million · 12 events
- Hail and Damaging Winds in Nebraska, July 12, 2012$175,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Arkansas, July 12 to 14, 2012$145,000 · 1 in hail · 5 events
- Flash Flooding in California, July 12 to 15, 2012$105,000 · 11 events
- Hail in Minnesota, July 12, 2012$100,000 · 0.88 in hail · 2 events
- Flash Flood and Damaging Winds in Arizona, July 12, 2012$70,000 · 61 kt wind · 6 events
- Wildfire in Utah, July 12 to 27, 2012$50,000 · 1 event
- Tornado and Hail in North Dakota, July 12, 2012EF1 · 5 events
- Hail and Damaging Winds in Minnesota, July 12, 20121.75 in hail · 16 events
- Flash Flooding and Heavy Rain in Texas, July 12 to 13, 2012$2,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405133.